Conflating Effects of Weight Loss With Adverse Effects of Anti-Obesity MedicationsThursday, June 22, 2023
The introduction of a new generation of highly effective anti-obesity medications (AOMs) has brought on the “naysayers” with warnings about the “dangers” of using these drugs, especially long-term.
In this context, I often see a conflation of issues that are simply the normal and expected consequences of losing weight with the actual known adverse effects attributable to the biological action of these medications.
Thus, as we know from people experiencing significant and often rapid weight loss with the use of low-calorie formula diets or bariatric surgery, it is not uncommon to see transient hair loss or gall-bladder stones. Also, the issue of sagging skin and other body parts as a consequence of weight loss is nothing new and has little to do with the biological action of these medications (thus “Ozempic face” could also be called “bariatric surgery face” or simply “weight-loss face”, but that would not be half as catchy).
Another issue that has nothing to do with the mode of action of these medications, is that significant weight loss can lead to manifestation of complications due to other underlying conditions and their treatments. For example, the rapid improvement in glycemic control resulting both from weight loss and GLP-1 actions on insulin secretion can lead to hypoglycemia in patients with diabetes who are also on insulin or sulfonylureas. Similarly, the reduction in blood pressure due to weight loss can lead to orthostatic hypotension in individuals on anti-hypertensive medications. These problems should be anticipated and can be avoided by close monitoring of patients and reducing the dose or discontinuing medications that are no longer needed.
There has also been much ado about the potential for muscle loss and nutritional deficiencies associated with these medications. However, it is important to remember that any loss of body weight will also result in loss of muscle mass (generally around a third of the total weight loss) and any major reduction in food intake (irrespective of its cause) over time can result in nutritional deficiencies, especially in individuals who start out with sub-optimal nutritional status in the first place. Again, this issue has nothing to do with the biological action of these medications, as these problems can be routinely observed in individuals losing significant amounts of weight on other treatments including dietary restriction or bariatric surgery. Moreover, both issues can generally be managed by close monitoring, optimising dietary intake (especially protein) and increasing physical activity – which should anyway be part of any obesity treatment.
Another common criticism of the use of AOMs is that their discontinuation may result in excessive hunger and cravings potentially resulting in rapid weight regain. Why this should surprise anyone is anyone’s guess, given that this is the normal biology of weight loss, where the body will do what it can to replenish its energy stores the minute the intervention stops. This is no different from going off any diet or weight loss program and has nothing to do with the mode of action of these medications.
Clearly different and distinct from these problems, which may occur with any form of significant weight loss, are the adverse effects related to the biological action of these medications. For the GLP-1 analogues, these include a range of largely transient gastrointestinal symptoms like nausea (rarely vomiting), diarrhoea, or delayed gastric emptying (which can often manifest as heartburn), none of which pose major health risks and can generally be minimised through careful uptitration and medical management.
The only potentially major issue appears to be pancreatitis (sometimes but not always related to the effects of these medications on the gallbladder) which are rather rare occurrences but worth watching out for.
The often cited cancer risk may be largely limited to the rare individual with a history of medullary thyroid cancer (constituting only about 1-2% of all thyroid cancers reported in the US). Whether or not this risk actually exists in humans still remains largely speculative, as it has only been observed in rodents, which have a substantially different thyroid physiology than humans or primates.
Although it received much attention, a recent study associating the use of GLP-1 medications with increased risk for thyroid cancer (all types) has been criticised for methodological issues and overinterpretation of the data.
Thus, while it is impossible to fully rule out any possible risk for cancers with these medications, the risk is clearly extremely small and in a population without specific risk factors for thyroid (or other) cancers, the benefits of GLP-1 analogues when used appropriately will likely outweigh the potential harm by a large measure.
Finally, what we also often hear are the concerns about not knowing what may or may not happen with the long-term use of these medications, given that they are still relatively new (albeit that GLP-1 analogues have now been used for diabetes treatment for over 15 years). This of course is a “generic” objection that would apply to any new medication for any indication intended for long-term use. So again, nothing specific here with regard to AOMs or GLP-1 analogues in particular.
Thus, while we must always carefully assess risk-benefit ratios for each individual patient (also paying attention to the substantial risks that may be associated with not treating), there is very little to suggest that this new generation of prescription anti-obesity agents are particularly risky when used appropriately under medical supervision.
Disclaimer: I have received honoraria as an independent medical, research and/or educational consultant from various companies including Aidhere, Allurion, Boehringer Ingelheim, Currax, Eli-Lilly, Johnson & Johnson, Medscape, MDBriefcase, Novo Nordisk, Oviva and Xenobiosciences.